North Carolina, 2021

Hail and Damaging Winds in North Carolina, April 14, 2021

April 14, 2021 · NWS RAH · 5 events in 2 counties and zones

A weak area of low pressure tracked east-northeast along a nearly stationary front over the northeast portion of central North Carolina during the evening. Widely scattered thunderstorms developed from Wake County north and east, where the best low level moisture existed at peak heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A weak area of low pressure tracked east-northeast along a nearly stationary front over the northeast portion of central North Carolina during the evening. Widely scattered thunderstorms developed from Wake County north and east, where the best low level moisture existed at peak heating. A few storms along the front from South Hill, Virginia into the Kerr Lake, Lake Gaston, and Halifax areas exhibited weak rotation. In addition, large hail was reported in the storms over portions of the region with up to golf ball sized reported in Halifax County around sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 14, 3:00 PM EST, 3 hours earlier.

Area forecast discussion, Apr 14, 3:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
400 PM EDT Wed Apr 14 2021

.SYNOPSIS...
A warm front will hold near the North Carolina and Virginia border
through this evening. A low pressure area will track eastward along
this warm front this evening, and will be followed by the passage of
a cold front late tonight and early Thursday. A secondary cold front
will push southeast through the area late Thursday. Cooler and drier
high pressure will follow for late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 PM Wednesday...

The convective foci remain the incoming surface cold front over E TN
and central VA, the low now forming over NW NC and poised to track E
roughly along the NC/VA border, and the approaching weak mid level
shortwave trough to provide a contribution to broad forcing for
ascent. As expected, the deep and well-mixed boundary layer has led
to steepening low level lapse rates to 8.5-9.0 C/km, although mid
level LRs this far N are rather modest, and the surface dewpoints
mostly in the upper 40s to mid 50s have kept CAPE marginal (500-1000
J/kg MU & under 100 J/kg ML) thus far today. The expected time frame
and target area for the most organized and strongest convection
remain valid, as our anticipated low level southwesterly jetting (30-
40 kts) really gens up as we approach 00z, nosing toward our NE
sections and NE NC/SE VA, then peaks around 03z before quickly
waning shortly after midnight. This will produce a period of a long
and curved hodograph supportive of a few supercells, and with CAPE
focused aloft and DCAPE already nearing 1000 J/kg, damaging wind
gusts and large quarter-sized hail remain possible, focused from the
Triangle to the NE, with less coverage and intensity further SW.
Will maintain good chance to likely pops over the NE trending lower
in the SW, peaking this evening before diminishing and shifting E
after midnight. Mid level moisture will persist along and E of the
front as it slowly slides ESE into the area overnight, and will
leave in a small chance of showers over the SE overnight, while
areas further NW will see an earlier shift to WNW low level flow
leading to some downslope drying. Expect lows from the mid 50s NW to
low 60s SE. -GIH

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 400 PM Wednesday...

The surface low will be pushing ENE off the VA Tidewater early Thu
morning, with the trailing cold front likely to extend through east-
central to southwest portions of central NC. Given lingering mid
level moisture over southern and eastern NC and the approach and
passage of a weak mid level wave during the day, the chance of
showers will persist along and SE of this surface front as it drops
slowly to the SSE through the day, particularly in the afternoon
with some heating and potential destabilization. Will keep pops low,
given the downturn and eastward push in PW, focused over the SE and
peaking in the afternoon. Expect clearing skies in the evening and
overnight with deep dry air advection and falling surface dewpoints
within northwesterly low-mid level flow. Expect highs in the upper
60s to lower 70s as thicknesses drop closer to normal. Cool air
advection and clearing skies support lows Thu night in the 40s,
with some spots perhaps in the upper 30s to around 40. -GIH

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 235 PM Wednesday...

The weather should be relatively quiet through the long-term period.
Low pressure will bring rain and snow to New England Friday, while
the associated cold front that will come through North Carolina
tomorrow will have cleared the state. Low pressure developing over
Texas Friday will move along the Gulf Coast Saturday and off Cape
Hatteras by Sunday morning. While the surface low will stay just
south of the area, the associated upper trough will remain farther
to the north, and the upper trough should manage to trigger a few
showers on Saturday. However, immediately after the first upper
trough moves through, a second, stronger upper trough will be right
on the heels of the first system. While an isolated shower can't be
ruled out on Sunday night across northern counties, the second
trough will pass over central North Carolina on Monday, bringing a
slightly better chance of precipitation at that time.
Tuesday could have a passing shower as the region lies between
systems - a cold front to the northwest and developing low pressure
off the Florida coast, with dry weather expected on Wednesday.
Temperatures will rise slightly through the extended forecast, but
be relatively close to normal values throughout.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 1245 PM Wednesday...

VFR conditions will hold through at least 22z across central NC. A
surface low pressure system with a trailing cold front will move E
over northern NC, near the VA state line, this evening. Scattered to
numerous showers and storms are expected with this low and front,
impacting central NC this evening, mainly along and N of the Hwy 64
corridor with the greatest coverage near the VA border NE of RDU.
Gusty winds shifting with height and a period of MVFR conditions can
be expected in and near any of these storms, and hail is also
possible. The storm threat will decrease shortly after midnight
(around 05z-06z) when the surface low will push NE of central NC. A
few hours of MVFR cigs is expected over NE sections, including RWI
and near RDU as well, 07z-12z tonight/early Thu, along with patchy
light showers. VFR conditions will return by mid morning Thu, with a
chance of a VFR shower in SE sections (including FAY). Surface winds
will be from the SW through this evening around 10-15 kts with a few
gusts to 20-25 kts possible, then winds will shift to NW 8-12 kts
late tonight through Thu.

Looking beyond 18z Thu, VFR conditions will mostly dominate,
although a period of MVFR conditions with a few showers is possible
late Sat and Sat night, and again on Mon, as areas of low pressure
skirt by to our south. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...CBL/GIH
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...Green
AVIATION...Hartfield
Hazardous weather outlook, Apr 14, 3:02 AM EST, 14 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
402 AM EDT Wed Apr 14 2021

NCZ038>040-073>077-083>086-088-089-150815-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Harnett-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
402 AM EDT Wed Apr 14 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>011-021>028-041>043-078-150815-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Wayne-
402 AM EDT Wed Apr 14 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

A few strong to severe storms are possible this afternoon and
evening. Damaging wind gusts and hail are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 14, 3:51 PM EST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
451 PM EDT WED APR 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             3 E HOLLY SPRINGS       35.66N 78.79W
04/14/2021  E0.25 INCH       WAKE               NC   NWS EMPLOYEE

            NWS EMPLOYEE REPORTS PEA SIZED HAIL
            NORTHEAST OF HOLLY SPRINGS.

&&

AS
Local storm report, Apr 14, 4:22 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
522 PM EDT WED APR 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             4 NE CLAYTON            35.70N 78.42W
04/14/2021  E0.25 INCH       JOHNSTON           NC   PUBLIC

            PUBLIC SENT IN A REPORT OF PEA SIZED HAIL
            NORTHEAST OF CLAYTON.

&&

AS
Special weather statement, Apr 14, 4:22 PM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Raleigh NC
522 PM EDT Wed Apr 14 2021

NCZ010-011-026-027-041>043-078-142215-
Nash NC-Johnston NC-Franklin NC-Warren NC-Wake NC-Halifax NC-
Wayne NC-Wilson NC-
522 PM EDT Wed Apr 14 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN JOHNSTON... WILSON...
AND SOUTHERN NASH COUNTIES UNTIL 615 PM EDT...

At 520 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Clayton, or 9 miles north of Smithfield, moving east at
25 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Rocky Mount, Nashville, Louisburg, Wilson, Zebulon, Elm City,
Fremont, Dortches, Bailey and Bunn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

LAT...LON 3624 7779 3593 7780 3587 7783 3585 7780
      3558 7781 3557 7782 3548 7783 3556 7843
      3574 7841 3626 7828
TIME...MOT...LOC 2120Z 274DEG 20KT 3565 7833

PWB
Local storm report, Apr 14, 4:47 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
547 PM EDT WED APR 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             1 NW FLOWERS            35.66N 78.36W
04/14/2021  E0.50 INCH       JOHNSTON           NC   PUBLIC

            PUBLIC SENT A PICTURE OF HALF INCH HAIL NEAR
            FLOWERS PLANTATION AREA NORTHEAST OF
            CLAYTON.

&&

AS
Special weather statement, Apr 14, 4:58 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Raleigh NC
558 PM EDT Wed Apr 14 2021

NCZ007>010-026-142300-
Franklin NC-Vance NC-Warren NC-Person NC-Granville NC-
558 PM EDT Wed Apr 14 2021

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
PERSON...VANCE... WARREN...NORTHERN GRANVILLE AND NORTHEASTERN
FRANKLIN COUNTIES UNTIL 700 PM EDT...

At 556 PM EDT, Doppler radar was tracking strong thunderstorms near
Cluster Springs, or near Virgilina, moving southeast at 35 mph.

Half inch hail and wind gusts up to 40 mph will be possible with
these storms.

Locations impacted include...
Henderson, Warrenton, Norlina, Littleton, Stovall, Middleburg, Macon,
Centerville, Gillburg and Mayo Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3652 7790 3644 7792 3638 7791 3631 7794
      3612 7806 3650 7900 3654 7898 3654 7790
TIME...MOT...LOC 2156Z 289DEG 31KT 3657 7887

PWB
Special weather statement, Apr 14, 5:22 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Raleigh NC
622 PM EDT Wed Apr 14 2021

NCZ028-043-142300-
Edgecombe NC-Wilson NC-
622 PM EDT Wed Apr 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN EDGECOMBE AND
SOUTHEASTERN WILSON COUNTIES UNTIL 700 PM EDT...

At 621 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wilson, or 15 miles west of Farmville, moving east at 30 mph.

Half inch hail and wind gusts up to 40 mph will be possible with this
storm.

Brief Heavy rain and deadly cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Wilson, Pinetops, Stantonsburg, Black Creek, Macclesfield, Saratoga
and Willbanks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.

&&

LAT...LON 3579 7748 3576 7752 3567 7767 3560 7778
      3560 7794 3566 7797 3575 7795 3581 7742
TIME...MOT...LOC 2221Z 270DEG 25KT 3566 7786

77

The radar

The Raleigh/Durham radar (KRAX), 95 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Warren

When
April 14, 6:00 PM EST
Where
Warren County, 0.72 mi NNE of Oine
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
36.490, -78.227

Two large trees were reported down along I-85 near mile marker 229.

Thunderstorm Wind, Halifax

When
April 14, 6:32 PM EST
Where
Halifax County, 1.91 mi W of Summit
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.474, -77.854

A tree was reported down along Eastern Shores Road near Oak Grove Church Road.

Thunderstorm Wind, Halifax

When
April 14, 6:33 PM EST
Where
Halifax County, 1.71 mi W of Summit
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.467, -77.851

A tree was reported near the intersection of Oak Grove Church Road and Highway 158.

Hail, Halifax

When
April 14, 6:52 PM EST
Where
Halifax County, 0.69 mi S of Pierces Xrds
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
36.360, -77.670

Gold ball size hail was reported along I-95 near exit 168.

Hail, Halifax

When
April 14, 6:56 PM EST
Where
Halifax County, 2.35 mi SSE of Pierces Xrds
Measured
1 in hail
Reported by
Public
Coordinates
36.340, -77.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956306, 956309, 956312, 956302, 956303.